Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Having high ALT enzymes levels. On medication. Liver test showed normal. What is causing this?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 325 Questions
I have had high ALT enzymes for months now and they continue to rise. I dont drink Im 5'4 and weigh 127, I take only norvasc, metoprolol and coumadin. Ive been tested for all Liver issues, even a liver biopsy, etc and all is normal... so what can be causing this? Also for the last several months actually all liver enzymes were high, but after the liver biopsy I actually had hemobilia and since that episode in the hospital the other enzymes returned to normal, except the ALT which continues to rise.
Posted Wed, 29 Aug 2012 in Liver and Gall Bladder
Answered by Dr. Rajeev Chavda 1 hour later
Thanks for using the XXXXXXX I am happy to address your questions, anticoagulant-induced liver injury has been infrequently reported. Case reports have described the association of anticoagulants with asymptomatic elevation of serum transaminases, clinically significant hepatitis. As an increasing number of patients receive long-term anticoagulation for prevention of stroke, the rare adverse event of anticoagulant-induced liver injury is gaining concern. There have been reports describing the association of coumarin with liver failure and is associated with a 0.8% to 1.2% risk of transaminase elevation >3 ULN. Since coumadin is metabolized by the liver and excreted by the kidneys, dosages need to be lowered in patients with liver and kidney dysfunction. Norvasc (amlodipine) is a calcium channel blockers (CCBs) which are extensively metabolized by the liver. The metabolism of CCBs may be prolonged with severe liver impairment, with potential for significant drug accumulation. Use of some CCBs has been associated with elevations in serum transaminases, both with and without concomitant elevations in alkaline phosphatase and bilirubin. While these effects may be transient and reversible, several patients have developed cholestasis or hepatocellular injury. Therapy with CCBs should be administered cautiously and often at reduced dosages in patients with impaired hepatic function. Metoprolol can cause liver injury, and should not be taken by patients with a history of liver disease. Periodic monitoring of liver function and for excessive pharmacologic effects (e.g., abnormal prolongation of PR interval in ECG) is advised, and the dosage or alteration of medication needs to be adjusted, as advised by your clinician. Hope I have answered your query. If you have any further questions I will be happy to help. Thanks
Above answer was peer-reviewed by
Follow-up: Having high ALT enzymes levels. On medication. Liver test showed normal. What is causing this? 45 hours later
Hi Dr Chavda, Thank you so much. My Hematologist hasnt mentioned this, so I will bring this to her and my cardiologists attention. I did just get my some labs and as of 7/17 these are my levels:
Glucose high 110, BUN low 6, Alkaline phosphatase 179
RBC low, HCT low, MO% high, LY# low.
But yesterday she checked iron and liver enzymes, the Alkaline is holding at 179 but
My hematologist wants to do a iron infusion she said my iron studies have worsened since 7/17.
I did notice another trend in my labs since April:
High liver enzymes, high glucose, high Globulin, high seg, Hi absolut seg, HI ANC and low lymphocytes and low BUN
With all of this info do you see or suggest anything else?
Answered by Dr. Rajeev Chavda 43 minutes later
Thanks for your kind response, as mentioned earlier kindly get yourself re-examined by your clinician avoiding drugs causing liver damage and also get your fasting and post-prandial & urine glucose also checked to rule out any diabetes mellitus. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor